Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 21, 2017, 2:58 AM EDT for 5 counties in Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 2:58 AM EDT (06:58 UTC)
- Expired
- May 21, 2017, 3:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
Counties Carroll County, GA, Coweta County, GA, Heard County, GA, Meriwether County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WWUS82 KFFC 210658
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
258 AM EDT SUN MAY 21 2017
GAZ041-042-052-053-066-067-078-210745-
Harris GA-Coweta GA-Haralson GA-Carroll GA-Troup GA-Heard GA-
Meriwether GA-
258 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...COWETA...
SOUTHWESTERN HARALSON...CARROLL...NORTHEASTERN TROUP...HEARD AND
MERIWETHER COUNTIES UNTIL 345 AM EDT...
At 258 AM EDT...a line of strong thunderstorms was along a line
extending from near Big Springs to F.d. Roosevelt State Park...and
moving northeast at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Newnan, Lagrange, Carrollton, Franklin, Greenville, Bremen,
Tallapoosa, Hogansville, Grantville, Bowdon, Mount Zion, Pine
Mountain, Luthersville, Whitesburg, Waco, Ephesus, Warm Springs,
Centralhatchee, Moreland and Sharpsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3383 8533 3325 8452 3273 8474 3321 8525
3362 8533
TIME...MOT...LOC 0658Z 205DEG 27KT 3328 8527 3286 8482
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 21, 1:44 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 21, 1:44 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 144 AM EDT Sun May 21 2017 .PREV DISCUSSION... /issued 753 PM EDT Sat May 20 2017/ UPDATE... For 06z TAFs/Aviation. PREV DISCUSSION... /Issued 328 PM EDT Sat May 20 2017/ SHORT TERM /Tonight through Sunday Night/... Active weather expected for much of the short term period. Current observations show a tropical-like airmass pushing northward across the CWFA this afternoon. Deep moisture and good surface instability have resulted in widespread showers and thunderstorms developing across the SW portion of the CWFA. The area of convection coincides with the abnormally high PWAT values for this time of year. Through Sunday night, the higher PWAT airmass will continue to surge northward and will interact with a slow moving frontal boundary. In addition, BL winds will be less than 20kt, so storms will be slow moving. Low level flow will also be parallel to the old boundary, with training likely. This all combines to produce very efficient rainfall producing storms. Luckily, recent conditions have been pretty dry. However, with the potential for prolonged widespread rainfall over the same areas, the flooding potential will increase Sunday into Monday. Not confident enough on where the axis of heavier rain will occur, so will hold off issuing a flood watch for now. With such good surface instability in place, strong storms are likely - with a few severe storms possible. The most likely times for severe weather would be during the afternoon/early evening with damaging wind gusts being the main threat outside of the locally heavy rainfall. NListemaa LONG TERM /Monday through Saturday/... Monday begins with a surface trof draped across the state and precip likely ongoing early monday am amid west-southwesterly flow aloft. With the stalled boundary draped across the state expect higher pops to be the case again on Monday. Models generally agree that the main vortex, which will become the weather maker for our region Tuesday and Wednesday, will be located over northern MN early Monday. Latest models suggest a shortwave rotating NE within the WSW flow may enhance convection late on monday/early tuesday along the stalled front. Both the ecmwf and GFS indicate a surface wave developing in response to the shortwave riding northeast across the boundary early Tuesday. Model PWAT values along and south of I-20 running AOA 1.5- 1.8 inches or >90th percentile per sounding climotology Monday into Tuesday. Given the combination of the stalled front, high PWATs and the shortwave..would expect very efficient rain producers and a localized flood risk to increase...particularly if the Sat/Sun rainfall pans out. Nonetheless...expecting higher chances late Monday into Tuesday with the short wave and cannot rule out some severe in the form of winds. Progressing in time uncertainty increases as previous day convection/storms would influence timing and location of storms the following day..so confidence in the precision of forecast decreases with time. One aspect of the forecast that does preclude high confidence is the overall pattern evolution. With energy rotating around the western side of the MN vortex, a deep trof will be carved out across the central and eastern US by mid-week. The GFS and ECMWF generally agree through Tuesday on the evolution of the trof but diverge thereafter with the GFS cutting off a large upper low over TN and the ECMWF keeping the trof deep but progressive. In either case...additional inclement weather can be expected late Tuesday into Wednesday depending on which solution is correct. The ecmwf would be faster while the GFS cutoff soln slower. On the severe threat side..the ecmwf suggests a bit more shear with 40- 50kts of deep layer shear present ahead of the trof late Tuesday through Wednesday and sufficient SB CAPE values to support some severe. GFS...while still supports a threat for severe Tuesday into Wednesday is not as strong as the ECMWF...likely because the low is cutoff. Either way...going to be a very active week with an evolving forecast. Confidence in each individual period is not high...but confidence in an active period is high. 30 && .AVIATION... 06Z UPDATE... Challenging forecast to continue for the terminals as thunderstorm complex number 1 moves east of the terminals but another looks to affect the area possible later this morning. Will actually see a respite from the strongest activity later today although will still be dealing with IFR/MVFR cigs through 15Z. Some improvement thereafter but yet another cluster of storms looks to move in late this afternoon through the evening hours. Will only carry Prob30 for this activity for now but an upgrade to TEMPO will likely be needed with subsequent forecasts. //ATL CONFIDENCE...06Z UPDATE... Medium on TSRA timing and cigs later this morning. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 79 66 82 63 / 60 70 50 40 Atlanta 79 67 81 63 / 70 70 30 40 Blairsville 75 61 76 57 / 70 70 30 30 Cartersville 79 65 79 60 / 70 70 20 20 Columbus 82 69 83 66 / 60 60 60 50 Gainesville 77 65 79 62 / 70 70 30 40 Macon 83 68 84 66 / 60 70 60 60 Rome 80 65 80 59 / 70 60 20 20 Peachtree City 80 66 81 61 / 60 70 40 40 Vidalia 87 70 84 69 / 60 70 60 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....30 AVIATION...Deese
Hazardous weather outlook, May 20, 8:09 PM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 809 PM EDT Sat May 20 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-220015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 809 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Showers and thunderstorms will continue through the overnight hours. Frequent lightning and heavy rainfall will be the main threats...although a few wind gusts will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Thunderstorms will continue into Sunday with widespread activity developing. Some strong to isolated severe thunderstorms will be possible on Sunday with damaging winds, hail, and heavy rainfall the primary threats. Rainfall through Monday will average 2 to 3 inches across most of the area. Additional opportunities for numerous showers and thunderstorms can be expected into mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 21, 12:31 AM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1231 AM EDT SUN MAY 21 2017
GAZ020>022-032>034-043>046-053>055-057-210515-
Fayette GA-Rockdale GA-Coweta GA-Forsyth GA-Gwinnett GA-Henry GA-
South Fulton GA-North Fulton GA-Douglas GA-Cobb GA-Clayton GA-
Cherokee GA-Bartow GA-DeKalb GA-
1231 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...SOUTHWESTERN
ROCKDALE...NORTHEASTERN COWETA...FORSYTH...WESTERN GWINNETT...
NORTHWESTERN HENRY...SOUTH FULTON...NORTH FULTON...NORTHEASTERN
DOUGLAS...COBB...CLAYTON...SOUTHERN CHEROKEE...SOUTHEASTERN BARTOW
AND DEKALB COUNTIES UNTIL 115 AM EDT...
At 1230 AM EDT...a line of strong thunderstorms was along a line
extending from Acworth to Peachtree City...and moving east at 15 mph.
HAZARD...Frequent lightning and heavy rainfall at 1 to 1.25
inches per hour.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder...you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Some locations in the path of these storms include
Atlanta, Marietta, Douglasville, Canton, McDonough, Decatur,
Fayetteville, Cumming, Jonesboro, Sandy Springs, Roswell, Johns
Creek, Alpharetta, Smyrna, Dunwoody, Peachtree City, East Point,
Milton, Kennesaw and Duluth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3348 8405 3331 8463 3412 8474 3434 8410
3434 8406
TIME...MOT...LOC 0430Z 251DEG 15KT 3405 8465 3341 8457Special weather statement, May 21, 1:32 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
132 AM EDT SUN MAY 21 2017
GAZ022-023-025-033>035-045>048-210615-
Hall GA-Jackson GA-North Fulton GA-Walton GA-Rockdale GA-Barrow GA-
DeKalb GA-Forsyth GA-Gwinnett GA-Newton GA-
132 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...NORTHWESTERN
JACKSON...NORTH FULTON...NORTHWESTERN WALTON...ROCKDALE...WESTERN
BARROW...EASTERN DEKALB...FORSYTH...GWINNETT AND NORTHWESTERN NEWTON
COUNTIES UNTIL 215 AM EDT...
At 132 AM EDT...a strong thunderstorm was near Snellville, or near
Lawrenceville...moving north at 25 mph.
HAZARD...Frequent cloud to ground lightning and heavy rain.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder...you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Lawrenceville, Conyers, Winder, Covington, Jefferson,
Cumming, Johns Creek, Alpharetta, Duluth, Sugar Hill, Snellville,
Suwanee, Buford, Lilburn, Loganville, Norcross, Clarkston, Braselton
and Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3422 8361 3355 8387 3362 8417 3364 8419
3365 8422 3363 8423 3364 8425 3365 8425
3365 8426 3433 8423
TIME...MOT...LOC 0532Z 196DEG 24KT 3390 8405Special weather statement, May 21, 2:18 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 AM EDT SUN MAY 21 2017
GAZ015-022>025-034-035-037-045>049-210700-
Morgan GA-Banks GA-Walton GA-Rockdale GA-Forsyth GA-Gwinnett GA-
Newton GA-Lumpkin GA-Hall GA-Jackson GA-Barrow GA-DeKalb GA-
Oconee GA-
218 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...BANKS...
WALTON...ROCKDALE...NORTHEASTERN FORSYTH...GWINNETT...NEWTON...
SOUTHEASTERN LUMPKIN...HALL...JACKSON...BARROW...SOUTHEASTERN DEKALB
AND NORTHWESTERN OCONEE COUNTIES UNTIL 300 AM EDT...
At 217 AM EDT...a strong thunderstorm was over Windsor, or 9 miles
southeast of Lawrenceville...moving northeast at 25 mph.
HAZARD...Frequent cloud to ground lightning and heavy rain.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder...you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Lawrenceville, Conyers, Winder, Monroe, Covington,
Jefferson, Commerce, Homer, Sugar Hill, Snellville, Suwanee, Buford,
Loganville, Braselton, Auburn, Flowery Branch, Dacula, Social Circle
and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3450 8366 3443 8361 3449 8354 3446 8340
3444 8339 3400 8347 3400 8350 3397 8354
3393 8351 3393 8349 3347 8357 3348 8361
3353 8368 3350 8368 3360 8413 3451 8393
TIME...MOT...LOC 0617Z 205DEG 22KT 3389 8385Special weather statement, May 21, 2:19 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
219 AM EDT SUN MAY 21 2017
GAZ052-066-078-210645-
Harris GA-Troup GA-Heard GA-
219 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRIS...TROUP AND HEARD
COUNTIES UNTIL 245 AM EDT...
At 219 AM EDT...a line of strong thunderstorms was along a line
extending from Penton to Southern Harbor to near Lake Harding...and
moving northeast at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lagrange, Franklin, West Point, Hogansville, Ephesus, Goat Rock Lake,
Southern Harbor, Mountville, Cannonville, Louise, Rocky Point,
Piedmont Heights, Mountain Hill, Harrisonville, Hillcrest, Big
Springs, Wares Crossroads, Glenn, Bartletts Ferry Dam and
Whitesville-Pine Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3332 8503 3304 8486 3294 8486 3261 8508
3263 8508 3264 8511 3266 8509 3269 8512
3274 8511 3276 8514 3278 8512 3281 8517
3285 8515 3286 8519 3341 8529
TIME...MOT...LOC 0619Z 202DEG 23KT 3302 8549 3294 8523 3273 8510
WIND...40MPHSpecial weather statement, May 21, 2:58 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 AM EDT SUN MAY 21 2017
GAZ041-042-052-053-066-067-078-210745-
Harris GA-Coweta GA-Haralson GA-Carroll GA-Troup GA-Heard GA-
Meriwether GA-
258 AM EDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...COWETA...
SOUTHWESTERN HARALSON...CARROLL...NORTHEASTERN TROUP...HEARD AND
MERIWETHER COUNTIES UNTIL 345 AM EDT...
At 258 AM EDT...a line of strong thunderstorms was along a line
extending from near Big Springs to F.d. Roosevelt State Park...and
moving northeast at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Newnan, Lagrange, Carrollton, Franklin, Greenville, Bremen,
Tallapoosa, Hogansville, Grantville, Bowdon, Mount Zion, Pine
Mountain, Luthersville, Whitesburg, Waco, Ephesus, Warm Springs,
Centralhatchee, Moreland and Sharpsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3383 8533 3325 8452 3273 8474 3321 8525
3362 8533
TIME...MOT...LOC 0658Z 205DEG 27KT 3328 8527 3286 8482
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:15 PM EDT | Special Weather Statement | FFC | Catoosa, Walker | 30 min |
| May 20, 8:18 PM EDT | Special Weather Statement | FFC | Gordon | 27 min |
| May 20, 8:40 PM EDT | Special Weather Statement | FFC | Whitfield | 35 min |
| May 20, 9:11 PM EDT | Areal Flood Warning | FFC | Whitfield | 6 hr |
| May 21, 12:31 AM EDT | Special Weather Statement | FFC | Clayton, Cobb, DeKalb, Fayette, Forsyth, Fulton and 1 more | 44 min |
| May 21, 1:32 AM EDT | Special Weather Statement | FFC | Barrow, DeKalb, Forsyth, Gwinnett, Rockdale | 43 min |
| May 21, 2:18 AM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson, Newton and 2 more | 42 min |
| May 21, 2:19 AM EDT | Special Weather Statement | FFC | Heard, Troup | 26 min |
| May 21, 3:02 AM EDT | Special Weather Statement | FFC | Banks, Barrow, Butts, Clarke, Jackson, Jasper and 4 more | 58 min |
| May 21, 4:03 AM EDT | Flash Flood Watch | FFC | Lumpkin, Towns, Union, White | 11 hr |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.